Blogs to Boards: Question 15

Mrs. Phillips is a 91-year-old hospitalized patient who is now actively dying due to end-stage pulmonary fibrosis and asbestosis.  She has been well palliated during the last several months at home where she lived independently, until she developed a pneumonia and was hospitalized.  Her home medications had not been adjusted in over six weeks.  This included: albuterol and atropine nebulizers, dexamethasone 2mg every morning, 25mcg/hour fentanyl patch for dyspnea, oxycodone concentrate (20mg/ml) 10mg q2 hours prn dyspnea or pain, senna and Colace.  She is on day 7 of oral antibiotics for presumed pneumonia. She is on oxygen 6 liters via nasal cannula. Her last bowel movement was yesterday, and her urine output has been good (250ml or more daily.)

Yesterday she was still oriented, between periods of increasing fatigue and sleep.  She showed signs of mottling and new secretions causing respiratory rattle.  A scopolamine patch 1.5mg was started for her increased secretions.

You are called by the resident who explains to you that this morning Mrs. Phillips is now agitated, moaning, and even thrashing at times.  This is causing family and floor nurses distress.  He asks you for advice.

Which of the following is appropriate?

  1. Stop scopolamine
  2. Start lorazepam
  3. Increase the fentanyl
  4. Stop the fentanyl
  5. Counsel family about the inevitability terminal delirium
  6. Order soft restraints

Discussion: Correct answer is (a)

Delirium is a common condition at the end-of-life.  It often is considered “terminal” even if reversible, however.  Terminal delirium should be considered a diagnosis of exclusion or even one made in hindsight.   While conducting a battery of exhaustive tests to evaluate the cause is not usually appropriate or necessary, causes of delirium should be addressed if possible. The most common causes of delirium in this setting remain constipation, urinary retention, medications, infection, electrolyte abnormalities.  Constipation, urinary retention can be ruled out in this patient.

  1. With this patient, the addition of scopolamine is the most likely cause.  This is a tertiary amine anticholinergic agent, and commonly causes confusion in the elderly.
  2. Lorazepam is not the best option for delirium; neuroleptics, in addition to treating the underlying cause (if feasible) are appropriate.
  3. Fentanyl, on the other hand, is less likely the cause.  She has been on a stable dose since home and was previously tolerating it well.  Stopping the fentanyl will likely increase delirium, dyspnea and withdrawal symptoms.  Increasing the fentanyl, similarly, is unlikely to address the agitation – unless the patient has been responding to breakthrough oxycodone.
  4. As above
  5. Family members should be comforted, but not that it is an inevitable part of dying
  6. Restraints should be avoided.

References: